Intense itching of hands and feet during bathing/showering

Hi all,

Just wondered if anyone else suffers from the above, my 15 year old daughter is having a rough time at the moment she is currently taking symbicort 200/6 up to 8 times daily together with ventolin, montelukast, cetirizine, fluticasone nasal spray and uses elocan ointment, emollient and also uses oilatum shower gel daily.

She has also just finished a short course of prednisolone after a terrible reaction to a friends dog.

However she is currently reduced to tears with the terrible itching she is experiencing following a shower (she refuses to even attempt to have a bath).

Its her hands and feet more so and i just wondered if anyone else has experienced the same and if so how did they resolve it.

Thanks for your support


12 Replies

  • When I first started having to take inhaled steroids about 6 years ago,I was getting really bad itching of the back which,a bit like your daughter,was almost ""painful"" during showering-it was that bad I went to the docs about it and was told it was probably some reaction to the steroids and would go away which it did after a week or two but it has flared up occasionally since-Worth a visit to the doctors though,just in case-hope it clears up for her ok!!

  • Hiya, afraid i cant say what it is but i do know that when my skin was terribly itchy as a kid (i had eczema) my mum used to put the emolliants in the fridge for half an hour or so before applying them. The coolness used to really help and it was always applied really thickly. Or if all else failed; ice cubes were brought out!

    Sorry i couldnt help more and hope your daughter feels better soon :o)


  • Hi Mellors,

    I absolutely feel for your daughter and you as her parent.

    Anything cooling for immediate short term relief is best tried first of all, whether a coolish shower or bath, never hot, (as itchy symptoms, although initially dramatically suppressed, return with even more distress once the 'heat' cools, if that makes sense) plus ice cold creams and/or wrapped ice cubes, from the fridge– great advice Nicki.

    Your daughter does seem to have experienced a severe atopic allergic reaction to the dog. That will have resulted in not only the obvious breathing problems but also a heightened eosinophilic count ( The part of our immune system which thinks ‘innocent’ particles of dog, pollen, house dust etc are a threat to human health) which can also contribute to itchy skin and those well known breathing problems. Reducing this reaction could take some time.

    For further short term relief try getting her to abstain from any sugary drinks for example fizzy or still drinks such as the obvious coca cola, orange squash, in short any drinks which contains any type of sugar.

    Foods that are high in sugars will provoke the same symptoms albeit later on concerning similar effects. Eating a low allergenic diet of lamb, chicken, turkey carrots, sweet potato, parsnips, beetroot , asparagus, apples, pears and peaches can help. But I know what teenagers are like re their dietary wills and wont’s. So good luck there.

    Amazingly all teenagers seem to like apple juice?!! Trying to get her to drink apple juice might help!

    Big gun medications include low dose topical steroid cream. To be avoided at all costs if at all possible. However if the skin is broken - and it takes a lot of scratching to break through ‘corny skin’ layers of hands and feet, - and the itch cycle is driving everyone around the bend, then consider. Short topical applications with mitts for hands and socks for feet can help. BUT ONLY short term i.e. long enough for the skin to heal.

    More rarely itchy skin can be associated with fungal infections. Even so docs usually prescribe combined anti fungal meds and short term low dose steroid creams.

    After a lifetime of severe eczema ( have spent as many weeks in hospital with eczema as well as asthma) caused by a combination of food intolerances, external triggers and a pre -genetic disposition to eczema - as well as asthma, (now confirmed) and many years of different meds I rely upon using diprobase for keeping skin hydrated and most importantly none itchy when unbroken, and rarely topical low dose steroid cream when coming into contact with unexpected external triggers either of animal, vegetable or mineral origin. This is a huge improvement upon long lengths of time spent in hospital, topical steroids, tranquilliser meds, and other immuno suppressant type drugs.

    I’m still anticipating a similar low dose ‘controlled’ regime of meds for my asthma …sometime!

    But itchy skin is akin to slow torture, so good luck in getting this problem resolved and most of all get back to the docs if all else fails.



  • As a sufferer of chronic idiopathic urticaria I can really sympathise with your daughter as I myself have been reduced to tears in the past by constant itching, usually to my face, neck and legs. The only things I can recommend is cool showers although not nice at this time of year I know and as mentioned before applying an emollient which has been in the fridge. Does your daughters GP have any suggestions as to the cause of the itching? As a short term solution your daughter could try a dose of piriton about half an hour before showering perhaps but it would be much better if the cause could be identified and removed!

    I really hope this problem can be resolved very soon for your daughter.

    Best wishes

    Sparkly Fairy

  • response

    Hi all,

    Thankyou so much for all your replies. My daughter already takes an antihistamine and when younger suffered hallucinations after taking piriton so we have avoided that. Her eosinophil count has already been proven to be 9 which according to her doctor is too high!

    We are back with the consultant on 8th jan and then my daughter is having a synthacten test done on the 10th so i think i should have a chat with them then about the itching.

    Thanks again


  • Just a thought but aren't there different types of the oilatum?

    I'm allergic to one of them as it used to have nut oil in it, could it be that as she's sensitised she may be reacting to something she's using in the shower, also with my urticaria/eczema hot makes it worse too.

  • I get really itchy feet whenever i take hot showers or baths, i dont know why though. They also turn bright red. If not wanting to take cooler showers, cool down the feet straight after or dont step on to a hot floor (so tiles that are not heated or something) helps me. I dont know if it is hte same thing, but it wouldnt hurt to try i guess. Let us know how it goes. Happy New years


  • I sometimes get itchy feet & hands if reducing pred too fast.

    Was she on a short course of pred? If it was a longer course such as 2-3 weeks it should be weened down gradually.

    Just a thought!


  • itching

    Hi Kate

    It was a 5 day course only although to be honest she suffers all the time regardless of being on pred or not.

    Thanks for replying

  • Hi there

    I take the vast majority of the medications you said your daughter takes. I get the exact same problem but find it usually passes after ten minutes or so. As im sure ur aware prednisalone can have an effect on ur skin does work to reduce inflammation and therefore helps eczema and such like but Ive found it makes my skin more sensitive. So shes not alone. Im sure its somthing to do with either the steroids or perhaps the cetirizine is having an adverse affect. Sounds silly but keep the shower cool... too much heat will seriously irritate you if you have sensitivity anyway. Good luck

  • I get itchy blotches everywhere after having a shower...although I don't know why.

    A friend suggested that it was moving to an area with different water.

    Dunno if that makes any sense though.

  • hi it is groovy chick yes i do i have sensitive skin and ezxma aswell as asthma and hayfever and other allergies and i can only use sanex products or aqurious cream that works wonders for people with sensitve or exzma type skin hope the idea helps

    from groovy chick

You may also like...